Spironolactone with TMP-SMX Linked to Sudden Death

Older adults taking spironolactone are at increased risk of sudden death after being prescribed trimethoprim-sulfamethoxazole (TMP-SMX), suggests a study in the Canadian Medical Association Journal.

Using Ontario health databases, the researchers identified about 207,000 older adults (66 or older) treated with spironolactone from 1994 through 2011. Of those, 11,968 died suddenly while taking spironolactone. A nested case-control analysis included 328 patients with sudden death within 14 days after being prescribed TMP-SMX or one of four other antibiotics: amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin. Each patient was matched to as many as four control individuals. Associations between sudden death and exposure to each antibiotic were compared with amoxicillin, with adjustment for predictors of sudden death.

Most patients were aged 85 or older. The risk of sudden death for a person taking spironolactone was more than twice as high for patients taking TMP-SMX compared with amoxicillin: adjusted odds ratio (OR) 2.47. Ciprofloxacin and nitrofurantoin were also associated with an increased risk of sudden death: OR 1.55 and 1.70, respectively. On sensitivity analysis, the associations were weaker but still significant for TMP-SMX, OR 1.94, and ciprofloxacin, OR 1.40. In about 29,000 courses of TMP-SMX in patients receiving spironolactone, the rate of death within 14 days was 0.74 percent.

The results suggest a twofold increase in the risk of sudden death after prescriptions for TMP-SMX in older adults taking spironolactone. This risk likely reflects “terminal hyperkalemia” resulting from the known interaction between these two drugs. The study also notes a less pronounced but still significant interaction with ciprofloxacin [Antoniou T, et al. Trimethoprim-sulfamethoxazole and risk of sudden death among patients taking spironolactone. CMAJ 2015; 187:E138–E143].